Thunderstorm Wind, Fulton
- When
- May 22, 8:55 PM CST to 9:00 PM CST
- Where
- Fulton County, Canton
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.570, -90.030
A drive-up ATM building was blown over.
A strong cold front interacting with a moderately unstable and sheared environment triggered several lines of strong to severe thunderstorms during the late evening of May 22nd into the pre-dawn hours of May 23rd. Five tornadoes developed along the leading edge of the storms, including an EF-1 tornado that caused minor damage across portions of Sangamon, Menard, and Logan counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A strong cold front interacting with a moderately unstable and sheared environment triggered several lines of strong to severe thunderstorms during the late evening of May 22nd into the pre-dawn hours of May 23rd. Five tornadoes developed along the leading edge of the storms, including an EF-1 tornado that caused minor damage across portions of Sangamon, Menard, and Logan counties. Hail up to the size of golf balls was reported west of the I-55 corridor in Mason County before the event transitioned to primarily damaging wind gusts of 60-70mph as the storms pushed eastward to the Indiana border.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 22, 8:34 PM CST, 21 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 934 PM CDT Wed May 22 2019 .UPDATE... Issued at 923 PM CDT Wed May 22 2019 Area of storms continuing to develop and move into Central IL mostly NW of the IL River valley this evening. Ongoing potential severe weather the main concern, and only minor updates to the forecast are required at this point. To the severe threat, an area of instability out ahead of the advancing storms providing a little bit of fuel...when able to lift through the mixed layer cap. Plenty of shear in place, bulk shear in the 50-60kts, to assist in the development and counter any suppression of the storm genesis. Threat will remain in place for damaging winds and isolated tornadoes through the evening in the watch area. && .SHORT TERM...(This evening through Thursday) ISSUED AT 251 PM CDT Wed May 22 2019 Although not much evidence in wind field, nice moisture discontinuity evident across northwest Missouri into western Wisconsin with dew points generally in the 50s and temps in the 70s to the southeast and 40s to near 50 dewpoints and temps in the 50s and 60s northwest. This boundary will shift southeast in response to surface low over southwest Minnesota pulling quickly out to the northeast. As the boundary moves southeast it will encounter an increasing unstable environment. One missing factor that is currently not evident is convergence along the discontinuity. 12z models suggest a low-level jet will develop this evening and the interaction of the jet with the boundary will be sufficient to focus moisture and enable the development of convection which will tap into the instability. The LLJ will also provide a good source of shear producing effective SRH around 300 m2/s2 this evening. The intensity of the convection and the speed at which the boundary can move southeast overnight depends on the strength and organization of the cold pool. Initial threat this evening to the northwest of the Illinois River will likely be large hail, localized gusty winds, and possibly a tornado. As the system becomes better organized the main threat of straight-line damaging winds will become the primary threat. Late tonight the instability should diminish and the storms should weaken. Models do differ on the level of organization and therefore how far the line gets overnight. This will have a bearing on whether any residual threat remains for Thursday. If the front stalls as expected in the southeast forecast area some threat of storms refiring in the afternoon south of I-70 will be possible. If a cold pool doesn't push the storms southeast, development on Thursday could be further north across the heart of the forecast area. Location of the boundary will also have implications as to the temperatures tomorrow. May be a significant gradient between upper 70s north to approaching 90 in the southeast. .LONG TERM...(Thursday night through Wednesday) ISSUED AT 251 PM CDT Wed May 22 2019 Overall pattern changes little into next week with occasional waves riding along the downstream side of the long-wave trough over the Great Basin and southwest U.S. Models in decent agreement with the general pattern. With the boundary oscillating across the area in response to the waves. Blend of medium-range models keep at least a chance of rain in some part of the forecast area through the period. WPC 7-day QPF suggests highest rain threat will be in the Illinois Valley where 3 to 4 inches of rain will be possible between now and mid-week next week. With split flow and northern stream remaining mostly north of the Canadian border, temps should be above normal for the end of May. There is some indication that phasing may be possible by the end of the period and some cooler air may advect into Illinois, but the solution envelope is all over the place as evidenced by the latest 12z GEFS suite showing anything from mid-80s to mid-60s next Wednesday. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 650 PM CDT Wed May 22 2019 Scattered thunderstorms have developed from east of KMLI southwestward to near KMCI early this evening. Models have been consistently showing the cells forming into a line this evening, then shifting toward the I-55 corridor by midnight. Based on radar trends and latest HRRR forecast, have included TEMPO group for thunder at KPIA between 03z and 06z...and further southeast at KDEC/KCMI between 07z and 09z. Once the convection exits, a period of showers will persist for a couple of hours before the precip comes to an end from northwest to southeast overnight. Winds will initially be S/SW with gusts of 20-25kt early this evening, then will veer to the W by Thursday morning. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...HJS SHORT TERM...Barker LONG TERM...Barker AVIATION...Barnes
Hazardous Weather Outlook National Weather Service Lincoln IL 309 PM CDT Wed May 22 2019 ILZ027>031-036-037-040-041-047>050-231100- Cass-Fulton-Knox-Marshall-Mason-Menard-Morgan-Peoria-Schuyler- Scott-Stark-Tazewell-Woodford- 309 PM CDT Wed May 22 2019 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... There is an enhanced risk for severe weather tonight. Thunderstorms will develop across northern Missouri late this afternoon...then will spread into the Illinois River Valley this evening. Given the moderately unstable and highly sheared airmass in place, some of the storms will be capable of producing damaging wind gusts and large hail. A few tornadoes will be possible as well. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... Moderate flooding will continue along the Illinois River from Henry to Peoria...while major flooding continues near Havana and downstream from Beardstown through at least early next week. There will be additional periodic chances for thunderstorms Friday through Tuesday. Some of these storms could produce locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this evening...particularly between 7pm and midnight. ILZ038-042>045-051>053-231100- Champaign-Christian-De Witt-Logan-Macon-McLean-Piatt-Sangamon- 309 PM CDT Wed May 22 2019 This Hazardous Weather Outlook is for portions of central Illinois and east central Illinois. .DAY ONE...TONIGHT... There is a slight risk for severe weather tonight. Thunderstorms will develop across northern Missouri late this afternoon...then will spread into the Illinois River Valley this evening. The storms will then shift eastward to the I-55 corridor toward midnight. Given the moderately unstable and highly sheared airmass in place, some of the storms will be capable of producing damaging wind gusts and large hail. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... There will be additional periodic chances for thunderstorms Friday through Tuesday. Some of these storms could produce locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight...particularly between 10pm and 3am. ILZ046-054>057-061>063-066>068-071>073-231100- Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-Effingham- Jasper-Lawrence-Moultrie-Richland-Shelby-Vermilion- 309 PM CDT Wed May 22 2019 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and southeast Illinois. .DAY ONE...TONIGHT... There is a chance of thunderstorms tonight. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... There will be additional periodic chances for thunderstorms Friday through Tuesday. Some of these storms could produce locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is unlikely through tonight. Barnes
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
355 PM CDT WED MAY 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM HEAVY RAIN 1 W ARTHUR 39.72N 88.49W
05/22/2019 M1.75 INCH MOULTRIE IL CO-OP OBSERVER
&&
JRPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
915 PM CDT WED MAY 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM HAIL 2 NW HUNTSVILLE 40.20N 90.89W
05/22/2019 M0.50 INCH SCHUYLER IL EMERGENCY MNGR
&&
JRPThe Lincoln radar (KILX), 75 km away, was scanning. The volume nearest the first event began at 02:54 UTC.
54 thunderstorm wind, 7 tornado, 5 hail, 1 lightning. Local standard time, as filed.
A drive-up ATM building was blown over.
A tornado touched down in an open field 2.7 miles east of Rushville at 9:56 PM CDT. The tornado tracked northeastward for about 2 miles before dissipating at 9:59 PM CDT. No damage was reported.
Several large trees were blown down along IL-100 southeast of Summum.
Numerous small trees were blown over.
A tree was blown down onto Highway 125.
Several outbuildings were damaged and a large machine shed was completely destroyed. Numerous trees and power poles were blown over or snapped, including one tree that fell onto a house.
A large tree limb was broken.
Numerous tree branches were blown down.
A large tree was snapped.
Numerous trees were blown down.
A large tree branch was blown onto a police vehicle along Highway 97 near the Boy Scout Trail.
Power lines were blown down in Petersburg.
A large tree was blown down.
A tree was blown down onto Highway 97.
A tornado touched down 1.6 miles southwest of Cantrall at 12:15 AM CDT on May 23rd. The tornado tracked northeastward, damaging a farm and destroying an outbuilding and several trees before crossing into far southeastern Menard County at 12:20 AM CDT.
Three trees were blown down.
Several trees were blown down in Carpenter Park just southwest of Sherman.
Several trees were blown down, including one that fell onto a house.
A 2-foot diameter tree was blown down.
A large tree was blown over at the IDOT Aeronautics Building.
Several power lines were blown down at Prince and Parkway Drive.
Five power poles were snapped.
Power lines were blown down onto IL-123.
This tornado crossed the Sangamon/Menard County line into far southeastern Menard County about 1.5 miles south-southeast of Fancy Prairie at 12:20 AM CDT. It continued northeastward and crossed into southwestern Logan County at 12:21 AM CDT.
Power lines were blown down.
Power poles were bent and several tree branches were blown down at Chatham Road and Veteran's Parkway.
This tornado crossed the Menard/Logan County line into southwestern Logan County about 5.7 miles west-southwest of Elkhart at 12:21 AM CDT. The tornado destroyed a machine shed on the Menard/Logan County line, then damaged other outbuildings and trees southwest and west of Elkhart before dissipating 1.9 miles west of Broadwell at 12:27 AM CDT.
A power pole and several trees were blown down.
Several large trees were blown down, including one that crashed onto a truck's windshield.
Seventeen power poles were blown down.
Several trees were blown down.
Several trees were snapped at Union Cemetery just southwest of Lincoln.
Numerous trees and power lines were blown down in Divernon.
A tornado touched down just west of Kickapoo Creek County Park on the north side of Lincoln at 12:33 AM CDT. The tornado tracked northeastward, damaging numerous trees, farm outbuildings, and one house roof before dissipating 4.6 miles north-northwest of Lincoln at 12:37 AM CDT.
Numerous trees, tree branches, and power lines were blown down across Lincoln. One large tree limb fell onto a house near 5th Street and Adams and another limb damaged two cars.
Two vehicles were blown off I-55 on the northeast side of Lincoln.
A vehicle was blown off I-55 into a ditch just southwest of Atlanta.
A large tree was blown over in Village Square.
A large tree was blown down across Jefferson St. near downtown Clinton.
A tree was snapped in Harristown.
Numerous tree limbs were blown down.
A large tree was snapped at the base at Highland Park Golf Course. Several large tree limbs were blown down near Miller Park.
A large tree was blown onto an apartment building.
A large tree was blown onto a house.
Several trees and tree branches were blown down.
A large 16-inch diameter tree was split in half on Rayjon Dr. Power poles and numerous tree limbs were blown down across town.
A large tree was blown onto a house on Harper Avenue.
A tree was blown onto a house, and numerous power lines were blown down across town.
A power pole was bent along I-74 just south of Le Roy.
Several trees were blown down at the eastbound I-72 rest area just northeast of Argenta.
A tornado touched down 0.6 miles west of Cisco at 1:10 AM CDT. The tornado tracked eastward through the north side of Cisco. Numerous trees were damaged, several of which fell onto buildings. The tornado dissipated 0.8 miles northeast of Cisco at 1:12 AM CDT.
A house on Goodwin Court just east of Mt. Zion was struck by lightning, causing a small fire.
A large tree branch was blown down.
Several trees were snapped at the Champaign County Forest Preserve.
A large tree branch was blown onto a house in Fisher.
Several tree branches were broken on the east side of Urbana.
A power pole was snapped at Prospect and Washington.
Large tree limbs and power lines were blown onto IL-49 and 1900 North Road.
A tornado touched down 1 mile east of Fithian at 2:06 AM CDT. The tornado tracked northeastward through the community of Muncie, damaging numerous trees and snapping power poles. A house was damaged when a tree fell onto it, and a semi was blown off I-74. The tornado dissipated 1 mile northeast of Muncie at 2:08 AM CDT.
Numerous power poles were blown down onto IL-49 near Hope Township.
Numerous trees and power lines were blown down across town.
Numerous trees, tree limbs, and power lines were blown down across Danville. At least two houses were damaged by falling trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2019Every state in 2019This day in weather historyThe tornado archive for Illinois, 2019Warnings in Illinois, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819635, 819609, 819637, 819629, 819638, 819630, 819631, 819632, 819639, 819640, 819641, 819642, 819633, 819643, 819644, 819645, 819646, 819647, 819648, 819610, 819649, 819650, 819651, 819653, 819655, 819656, 819657, 819658, 819611, 819659, 819661, 819613, 819662, 819663, 819664, 819665, 819666, 819667, 819618, 819669, and more.